Discontinuation of Heparin for Clinically Suspected HIT

Numerous case reports describe the occurrence of new, progressive, or recurrent thromboembolic events during continued or repeated use of heparin in patients with acute HIT. Moreover, the thrombocytopenia usually persists if the administration of heparin is not stopped. Thus, all heparin treatment should be discontinued in patients strongly suspected of having HIT and usually substituted by another anticoagulant (discussed subsequently), while awaiting results of HIT antibody testing. The rationale behind substituting heparin with another anticoagulant is that the potential benefit of stopping heparin (e.g., less antibody-induced heparin-dependent platelet activation) might be outweighed in some patients by a "rebound" in thrombin generation following loss of heparin's anticoagulant action. Moreover, as discussed later, HIT antibodies sometimes can cause platelet activation even in the absence of pharmacologic heparin.

Recommendation. All heparin administration should be discontinued in patients clinically suspected of having (immune) HIT (grade 1C).

The routine use of heparin (e.g., line flushing) is pervasive in hospitals. Thus, based on our experience, it can be helpful to institute methods to reduce the risk for inadvertent heparin use in hospitalized patients with HIT.

Recommendation. A clearly visible note should be placed above the patient's bed stating "NO HEPARIN: HIT" (grade 2C).

Not infrequently, patients in whom heparin administration has been stopped because of clinically suspected HIT subsequently are found to have negative laboratory tests for HIT antibodies. In our experience, it is reasonable and safe to restart heparin therapy in these patients, provided the intervening clinical events are consistent with an alternative explanation for thrombocytopenia (see Chapters 2 and 11) and provided the laboratory has adequately excluded the presence of HIT antibodies (see Chapter 10).

Recommendation. Heparin can be restarted in patients proved not to have HIT antibodies by a sensitive platelet activation assay or a PF4-dependent antigen assay (grade 1C).

0 0

Post a comment